Kansas, 2009

Hail in Kansas, June 6, 2009

June 6, 2009 · NWS GID · 2 events in 1 county or zone

A stalled out surface boundary meandering around the region brought another round of late evening thunderstorms to eastern portions of North Central Kansas, aided by an increased low level jet. One thunderstorm was able to tap into the available instability and shear, and became severe across Mitchell County, where penny to golf ball size hail reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$500,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

A stalled out surface boundary meandering around the region brought another round of late evening thunderstorms to eastern portions of North Central Kansas, aided by an increased low level jet. One thunderstorm was able to tap into the available instability and shear, and became severe across Mitchell County, where penny to golf ball size hail reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 6, 5:46 PM CST, 3 hours 12 minutes earlier.

Area forecast discussion, Jun 6, 5:46 PM CST, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
646 PM CDT SAT JUN 6 2009

.AVIATION...00Z TAF. LOW CLOUDS HAVE BROKEN FOR THE TIME BEING
IN THE KGRI AREA...EXPECT MVFR CIGS TO SETTLE BACK INTO THE KGRI
AREA OVERNIGHT. HAVE KEPT THE THUNDERSTORMS IN THE VICINITY OF
KGRI OVERNIGHT...BUT THE BEST SHOT FOR STORMS WILL BE SOUTHEAST
OF AREA...AS THE KGRI REMAINS IN BETWEEN TWO AREAS OF BETTER
CONVECTIVE POTENTIAL. MODELS ARE CONSISTENT IN THE DAMP NORTHEAST
FLOW SUNDAY RESULTING IN IFR CEILINGS AND MVFR VSBYS FOR MOST OF
THE DAY AT KGRI.

&&

.PREV DISCUSSION... /ISSUED 247 PM CDT SAT JUN 6 2009/

SHORT TERM...LATE AFTERNOON THROUGH 12Z SUNDAY. FOCUS REVOLVES
AROUND TSTM CHANCES AND WHICH AREAS STAND THE BEST CHANCE OF SEVERE.

BIG PICTURE SHOWS UPPER TROUGH CONTINUING IN THE WESTERN U.S. WITH
PERTURBATIONS EJECTING OVER THE PLAINS. DECENT WESTERLY FLOW ALOFT
WITH UPPER AIR ANALYSIS AND PROFILER NETWORK SHOWING 40+ KTS AT 500
MB AND 60-70 KTS AT JET LEVEL. THE SURFACE BOUNDARY HAS SUNK A
LITTLE SOUTH DURING THE DAY AND STRETCHED FROM OMA TO HJH AND THEN
ACROSS NORTHERN KS. 1PM TEMPS SOUTH OF THE FRONT HAD RISEN INTO THE
UPPER 80S/LOWER 90S WHILE NORTH OF THE FRONT...I.E. NORTHERN HALF OF
OUR CWA...TEMPS WERE STRUGGLING TO MAKE IT OUT OF THE UPPER 50S. LOW
CLOUDS AND FOG HAVE LINGERED NORTH OF THE FRONT. VERY LITTLE EROSION
OF THE STRATUS HAS OCCURRED BUT CLEARING LINE TO THE WEST HAS MADE
IT TO THE WEST EDGE OF THE CWA. MOISTURE POOLING IN THE SOUTHEAST
PART OF OUR CWA AND THEN INTO EASTERN NE AND KS WITH MOST LOCATIONS
IN LOWER 60S. THIS COMPARES TO LOWER 50S NORTH OF THE FRONT IN THE
NW PART OF OUR CWA.

SURFACE BOUNDARY IS PROGGED TO PUSH JUST A LITTLE FURTHER SOUTH AS
HIGH PRESSURE NOSES IN FROM THE NORTH. STILL LOOKS LIKE CONVECTION
WILL INITIATE OFF THE BOUNDARY LATE THIS AFTERNOON. THIS WOULD PLACE
THE BEST CHANCE FOR STORMS IN THE SOUTHEAST PART OF THE CWA. AS
NOTED IN SPC DAY 1 DISCUSSION CAPE VALUES FROM THE 12Z NAM AND RUC
OVERDONE DUE TO HIGH BIAS IN THE MODELS DERIVED LOW LEVEL MOISTURE
AS COMPARED WITH REAL DATA. 12Z NAM HAD SURFACE CAPE OF OVER 1500
J/KG OVER MUCH OF THE CWA BY 18Z. LOOKING AT ANALYSIS FROM THAT
TIME...BEST CAPE ALONG AND SOUTH OF THE FRONT AS ONE WOULD EXPECT.
MAY GET A LITTLE HIGHER VALUES IN THE NORTH LATER THIS AFTERNOON IF
WE CAN GET SOME SUN BUT VALUES TO STILL BE ON THE LOW SIDE.  AS FAR
AS SHEAR GOES...MODELS SHOWING 0-8KM BULK SHEAR OF 60-70 KTS THIS
AFTERNOON AND EVENING...MORE THAN SUFFICIENT FOR SUPERCELLS. BEST
LOW LEVEL SHEAR LOOKS TO BE EAST.

BOTTOM LINE...EXPECT CONVECTION TO FIRE LATE AFTERNOON ALONG FRONTAL
BOUNDARY IN THE SE PART OF OUR CWA. MOVEMENT SHOULD BASICALLY BE E
TO ENE AT 15 TO 20 KTS. AS NIGHT PROGRESSES...LOW LEVEL JET KICKS UP
WITH BEST CONVERGENCE SOUTHEAST OF US. WILL FOLLOW SUIT AND GO WITH
BEST CHANCE FOR TSTMS IN THE SE CWA. HOWEVER...WILL INCLUDE A CHANE
REST OF AREA IN CASE HIGH PLAINS CONVECTION GETS GOING AND MOVES
EAST. OPERATIONAL MODELS AND 4KM WRF LEND SOME CREDENCE TO THIS.

LONG TERM...12Z SUNDAY THROUGH SATURDAY...UPPER SYSTEM STILL TO THE
WEST AT START OF FORECAST PERIOD...BUT WAVE DOES GO THROUGH THE AREA
SUNDAY NIGHT/MONDAY MORNING. THIS WILL BRING AN END TO THIS ROUND OF
WEATHER. WOULD EXPECT THE BEST CHANCES FOR PRECIP TO BE IN THE
NORTHERN AND EASTERN AREAS AS BEST LIFT FROM UPPER SYSTEM IS THERE.
KANSAS ZONES LOOK TO GET DRY SLOTTED WITH LITTLE CHANCES FOR RAIN.
THIS COULD BE ROUND 3 FOR SOME OF THE NEBRASKA COUNTIES AND MAY HAVE
TO KEEP AN EYE ON POSSIBLE FLOODING ISSUES.  WE WILL HAVE TO SEE
WHAT TONIGHT BRINGS.

SURFACE AND UPPER RIDGE MOVE OVERHEAD FOR THE START OF THE WORK
WEEK. THIS WILL GIVE DRY AND COOL WEATHER FOR A FEW DAYS. NEXT SHOT
OF RAIN COMES TUESDAY AFTERNOON AND NIGHT AS WARM AIR ADVECTION
PATTERN SETS UP AHEAD OF NEXT SYSTEM. MODELS ARE TRYING TO GET
THINGS STARTED EARLIER ON TUESDAY...SO WILL HAVE TO WATCH THAT TIME
FRAME.

ACTIVE PATTERN HANGS ON THROUGH THE END OF THE WEEK WITH OCCASIONAL
UPPER WAVES PASSING THROUGH THE AREA. TIMING AND STRENGTH OF EACH OF
THESE ALONG WITH AMOUNT OF MOISTURE AVAILABLE WILL BE THE BIG
QUESTION AS ALWAYS. NOTHING MUCH TO RULE OUT SMALL CHANCES FOR
PRECIP SO WILL KEEP LOW POPS GOING.

TEMP WISE...COOL START IN THIS PERIOD WITH AFTERNOON TEMPS ONLY IN
THE UPPER 50S TO MIDDLE 60S NORTH EXPECTED SUNDAY AND MONDAY.  MORE
SUN IN THE SOUTH WILL HELP TO PUSH TEMPS INTO THE 70S AND LOWER 80S.
MIDDLE PART OF THE WEEK DOES NOT GET TOO MUCH WARMER WITH TEMPS
HOLDING IN THE 70S. WARM UP LOOKS TO GET HERE...HOPEFULLY...BY THE
WEEKEND WHEN TEMPS TRY TO GET BACK UP TO AROUND 80 NORTH TO THE
MIDDLE 80S SOUTH.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jun 6, 5:23 PM CST, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
623 PM CDT SAT JUN 6 2009

KSZ005>007-017>019-071200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-
623 PM CDT SAT JUN 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
KANSAS.

.DAY ONE...TONIGHT.

A STALLED FRONTAL BOUNDARY IN THE AREA WILL BE A TRIGGER FOR
SCATTERED THUNDERSTORMS AFTER SUNSET OVER PARTS OF NORTH CENTRAL
KANSAS. THE MAIN RISK AREA WILL BE SOUTHEAST OF A HEBRON NEBRASKA
TO STOCKTON LINE AFTER 9 PM...THROUGH ABOUT 3 AM. THUNDERSTORMS WHICH
DEVELOP WILL BE CAPABLE OF PRODUCING LARGE HAIL TO THE SIZE OF
GOLF BALLS...AND WIND GUSTS IN EXCESS OF 60 MPH. THERE IS A SLIGHT
RISK FOR AN ISOLATED TORNADO WITH THE INITIAL THUNDERSTORM
DEVELOPMENT NEAR OR SHORTLY AFTER SUNSET...AND FAVORING AREAS
ALONG AND EAST OF STATE HIGHWAY 14.

THE DEVELOPMENT OF THUNDERSTORMS IS SOMEWHAT UNCERTAIN...WITH MORE
WIDESPREAD STORM ACTIVITY LIKELY EAST OF NORTH CENTRAL KANSAS.
HOWEVER...THE RISK OF A FEW SEVERE STORMS IS CERTAINLY POSSIBLE OVER
NORTH CENTRAL KANSAS FOR A TIME LATE THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SEVERE THUNDERSTORMS WILL AGAIN BE POSSIBLE ON SUNDAY AFTERNOON INTO
SUNDAY NIGHT...INCLUDING THE RISK OF LARGE HAIL AND DAMAGING
WINDS.

THUNDERSTORM CHANCES WILL REMAIN IN THE FORECAST FOR PORTIONS OF THE
OUTLOOK AREA TUESDAY AFTERNOON THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS EVENING AND INTO THE
EARLY OVERNIGHT HOURS.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

NEZ039>041-046>049-060>064-072>077-082>087-071200-
VALLEY-GREELEY-NANCE-SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-
HALL-HAMILTON-YORK-GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-
FURNAS-HARLAN-FRANKLIN-WEBSTER-NUCKOLLS-THAYER-
623 PM CDT SAT JUN 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS IN WESTERN NEBRASKA ARE
EXPECTED TO CONTINUE TO MOVE AND DEVELOP EAST AS THE EVENING
PROGRESSES. A FEW SEVERE THUNDERSTORMS ARE POSSIBLE...WITH HAIL
TO THE SIZE OF GOLF BALLS...AND WIND GUSTS IN EXCESS OF 60 MPH
THE MAIN HAZARDS. THESE STORMS WILL MOSTLY LIKELY IMPACT AREAS
WEST OF A LINE FROM GREELEY...THROUGH HASTINGS...TO RED CLOUD
BEFORE MIDNIGHT.

SHORTLY AFTER SUNSET...ANOTHER SEVERE WEATHER RISK AREA MAY SET
UP FOR SOUTHEAST OF HASTINGS. THUNDERSTORMS WILL DEVELOP ALONG A
NEARBY FRONTAL BOUNDARY...SOME OF WHICH MAY BE STRONG TO SEVERE
FOR A TIME. THE MAIN TIME FRAME FOR THUNDERSTORMS IN THIS AREA
WILL BE BETWEEN 9 PM AND 3 AM. THE MAIN HAZARDS WILL BE GOLF BALL
SIZE HAIL...AND WIND GUSTS IN EXCESS OF 60 MPH.

A FEW OF THE STORMS TONIGHT MAY ALSO PRODUCE VERY HEAVY
RAIN...WHICH WOULD AGGRAVATE ANY FLOODING ISSUES ON ALREADY
SATURATED GROUND...ESPECIALLY ALONG AND NORTH OF INTERSTATE 80.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SEVERE THUNDERSTORMS WILL AGAIN BE POSSIBLE ON SUNDAY INTO SUNDAY
NIGHT. THE MAIN THREAT FOR SEVERE STORMS IS EXPECTED TO BE SOUTH
AND EAST OF A GREELEY TO KEARNEY TO BEAVER CITY LINE.

THUNDERSTORM CHANCES WILL REMAIN IN THE FORECAST FOR PORTIONS OF
THE OUTLOOK AREA TUESDAY AFTERNOON THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND INTO THE EARLY
OVERNIGHT HOURS.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, Jun 6, 8:54 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
954 PM CDT SAT JUN 6 2009

KSZ007-019-070330-
JEWELL-MITCHELL-
954 PM CDT SAT JUN 6 2009

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  SOUTHEASTERN JEWELL COUNTY IN NORTH CENTRAL KANSAS
  NORTHEASTERN MITCHELL COUNTY IN NORTH CENTRAL KANSAS
  THIS INCLUDES THE CITY OF BELOIT.

AT 953 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR BELOIT...AND MOVING NORTHEAST AT 40 MPH.

* SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  ASHERVILLE...
  SIMPSON...
  SCOTTSVILLE...

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM AS IT PASSES
THROUGH AREAS NORTH AND EAST OF BELOIT.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

LAT...LON 3956 9830 3974 9792 3939 9791 3931 9817
TIME...MOT...LOC 0253Z 247DEG 35KT 3942 9809

PFANNKUCH

The radar

The Grand Island radar (KUEX), 99 km away, was scanning. The volume nearest the first event began at 02:57 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Mitchell

When
June 6, 8:58 PM CST to 9:05 PM CST
Where
Mitchell County, 0.53 mi E of Beloit to 5 mi NNE of Beloit
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
39.470, -98.110

Penny to nickel size hail was reported.

Hail, Mitchell

When
June 6, 9:12 PM CST
Where
Mitchell County, 0.69 mi N of Scottsville
Measured
1.75 in hail
Crop damage
$500,000
Reported by
Public
Coordinates
39.540, -97.950

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 181686, 181689.